Massachusetts lab recalls epidural injection amid deadly outbreak of fungal meningitis
Michael A. StrattonOctober 09, 2012 9:13 AM
The company which compounds and distributes an epidural steroid injection that appears linked to an outbreak of fungal meningitis has issued a recall on all products it manufactures.
According to a statement from New England Compounding Center, any products from its Framingham, Mass., manufacturing facility is being included in the company’s recall. NECC says the recall is being taken out of an abundance of caution but comes on the heels of an ongoing outbreak of fungal meningitis that is linked to its preservative-free methylprednisolone acetate (80mg/ml) steroid injection. The company temporarily ceased all operations on Oct. 3 as a result.
Since then, the company has been conducting an investigation into the outbreak and has been joined by Massachusetts commonwealth officials and investigators with the Food and Drug Administration and Centers for Disease Control and Prevention. At last report, there have been seven deaths linked to the outbreak. A total of 91 people have developed fungal meningitis after receiving the contaminated injection.
This injection is commonly delivered to patients suffering from back pain and inflammation. It was distributed to pain management and other health care facilities nationwide. Most of the victims, 32 in all, have been reported in Tennessee. According to a MedPageToday.com report, other victims have been reported in Florida, Indiana, Maryland, Michigan, Minnesota, North Carolina, Ohio, and Virginia.
In addition to the contaminated steroid injection, NECC has also included acetaminophen suppositories, nipple ointments, morphine, vancomycin, and vitamin K as part of its recall issued late last week.
Initial results of an FDA investigation into the deadly outbreak of fungal meningitis has focused on unused samples of the methylprednisolone acetate injection. According to previous reports, the agency’s inspectors have discovered the presence of fungus in vials of the injectable drug.
It could take up to a month for symptoms of fungal meningitis to present themselves to those infected by the virus. Clearly, the symptoms can be life-threatening to some individuals. According to several reports since the outbreak was confirmed and suspected of being sourced to the contaminated injection, facilities that dispensed the drug have been busy notifying those who received it of their risk of acquiring meningitis.
Federal health officials indicate that thousands of people may be at risk of acquiring meningitis and those who received the drug since July of this year should be alert for symptoms of the infection. Fungal meningitis is not contagious. Early signs of infection include nausea, headaches, and symptoms of a deep brain stroke, according to CDC data.